Stability of discontinuous steady states in shearing motions of a non-Newtonian fluid

John A. Nohel, Robert L. Pego, Athanasios E. Tzavaras

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

We study the nonlinear stability of discontinuous steady states of a model initial-boundary value problem in one space dimension for incompressible, isothermal shear flow of a non-Newtonian fluid driven by a constant pressure gradient. The non-Newtonian contribution to the shear stress is assumed to satisfy a simple differential constitutive law. The key feature is a non-monotone relation between the total steady shear stress and shear strain-rate that results in steady states having, in general, discontinuities in the strain rate. We show that every solution tends to a steady state as t→∞, and we identify steady states that are stable.

Original languageEnglish (US)
Pages (from-to)39-59
Number of pages21
JournalProceedings of the Royal Society of Edinburgh: Section A Mathematics
Volume115
Issue number1-2
DOIs
StatePublished - 1990

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Stability of discontinuous steady states in shearing motions of a non-Newtonian fluid'. Together they form a unique fingerprint.

Cite this